Seventy-three children with Tourette syndrome treated with antipsychotics were monitored for metabolic and neurologic side effects every six months in a study at University of Calgary, Alberta, Canada. A total of 45 (61.6%) children (mean age 11.5 years; 89% boys) developed abnormal lipid levels, abnormal body mass index values, or both while being treated with antipsychotic medications for a mean of 8.8 months. Eleven had Tourette syndrome only; the remainder had Tourette syndrome plus ADHD or OCD. Risperidone, the most commonly prescribed drug at the time of the monitored metabolic abnormality, was taken by 34 of the 45 (dose range 0.25-4.5 mg per day), 6 of 45 were taking olanzapine (2.5-15 mg/day), 4 quetiapine (50-600 mg/day), and 1 patient pimozide (2 mg). None was taking haloperidol at that time. Medication was for tics in 27 of the 45 children, aggression in 17, and as an adjunctive therapy for OCD in one child. Three of 73 children developed neurologic complications (akathisia in 1 taking haloperidol, acute dystonic reaction in 1 with haloperidol and in 1 with risperidone. None developed tardive dyskinesia, tremor, or Parkinsonism.
In boys treated with antipsychotic medication for tics, total cholesterol, low-density lipoprotein, high-density lipoprotein, and triglyceride levels were significantly higher than population-based levels for boys (p<0.0001). Girls had significantly lower high-density lipoprotein concentrations (p=0.0033). Odds of having lipid abnormalities were significantly higher in the 36 of 73 children with abnormal mass indices (p=0.0004). The 49% of overweight or obese children in this cohort of children treated with antipsychotics contrasts with 22.5% in the Canadian population-based sample. The long-term health consequences of obesity and lipid abnormalities are of concern, and risks and benefits of antipsychotic medication for tics should be carefully considered before initiating therapy. 
COMMENT. Children with Tourette syndrome requiring antipsychotic therapy should be monitored for abnormalities in lipid metabolism and weight gain.